Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 5, NWS Gray, ME

May 13, 20236 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 13, 2023, 3:21 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 13, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 13, 2023, 3:21 AM EDT (07:21 UTC)
In effect from
May 13, 2023, 8:00 AM EDT
Expired
May 13, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WHUS41 KGYX 130721
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
321 AM EDT Sat May 13 2023

MEZ023>028-NHZ014-131530-
/O.NEW.KGYX.BH.S.0005.230513T1200Z-230514T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
321 AM EDT Sat May 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures, which
  are currently only in the upper 40s to lower 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

HAT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 12, 11:39 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 12, 11:39 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1139 PM EDT Fri May 12 2023

.SYNOPSIS...
Scattered showers are possible through this evening as a front
crosses the area, but these will quickly dissipate around
sunset. Generally dry west northwest flow is expected through
much of the next week, with temperatures trending cooler. A
series of fronts will cross the area with scattered showers. The
coolest air arrives midweek with temperatures struggling to get
out of the 50s during the day and falling into the 30s
overnight in places.

&&

.NEAR TERM /TONIGHT/...
1140 PM Update... Another round of normal, minor updates. At
this hour, showers along a cold front are tracking into the mtns
and CT Riv Valley. These will track across the forecast area
through the next several hours with a wind shift to follow.

805 PM Update... Just the normal run of tweaks to the ongoing
near term forecast, mainly for skies and PoP (and to remove
thunder) with shower activity waning this evening. Looking to
upstream radar, more showers along a cold front are crossing the
Saint Lawrence River... with a few of these tracking across New
England overnight.

Previously...
Morning showers provided mostly sunny skies for the afternoon.
A cu field has taken its place, with a few taking advantage of
daytime instability to bring some potential rumbles of thunder
through late aftn.

These will continue for much of the central and northern CWA
before dissipating this evening. Another passing shower or two
cannot be ruled out later tonight as a cold front passes
overhead. Much of the sfc instability will have waned, but
elevated instability may still support a shower or rumble of
thunder late across the mountains.

Overnight lows in southern NH and coastal/interior ME will be
quite mild, with some only bottoming in the upper 50s or around
60.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Fresh dry air aloft will be tapped Saturday morning leading to
a gusty, dry day at the surface. The main concern will be of the
fire weather sort. These are detailed in the dedicated section
below.

Skies are expected to be mostly sunny through the morning, with
partly cloudy skies over the mountains. Temperatures should be
just a bit cooler than today, but still rise rapidly in the
morning. With jet rounding base of low moving north of Maine,
there will be plenty of wind aloft that could be brought to sfc.
As a result of sfc heating and cool air aloft, mixing height
will easily reach elevated winds of around 30 to 40 kt. This
would translate to 25-30 mph at the surface, with a few gusts to
35 mph.

Higher terrain would likely see higher gusts, and it would be a
blustery day for summit hikes. Combined with the cooler air
aloft, wind chill values below freezing will be attainable at
higher summits in the Whites vs. 60s at trailhead, so layer up
if hiking!

Winds slacken in the evening, but should still remain breezy
with lows dropping into the 30s in the mountains and 40s
elsewhere.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Overview: The extended forecast remains largely unchanged across
the region. Trofing dominates the pattern...with several cold
fronts forecast to cross the area. Precip changes look mostly
scattered at best...with temps remaining near normal.

Impacts: Spring in New England...fire and ice. Conditions will
remain mostly dry with periods of low RH and gusty winds
supporting elevated fire weather conditions...especially Mon.
Also some shots of cooler air and high pressure may support
temps falling into the 30s at night and frost in areas with an
active growing season. Especially midweek.

Forecast Details: High pressure will be building to our
southwest Sun...but a reinforcing front will cross the area
late Sun into Mon. MOS guidance is now forecasting temps falling
into the 20s and 30s for most of the area...as high pressure
noses into western zones. The areas most at risk for cold temps
and frost would be the CT River Valley and Monadnock
Region...though that could expand if high pressure is able to
make more of a foothold to the northeast.

This is followed in rapid succession by a
cold front late Mon...but the main effect will be to increase
west winds ahead of that boundary. So with gusty winds expected
and temps once more climbing into the 70s thanks to
compressional warming...RH values should drop below 25 percent
again. It will be another day similar to Sat for fire weather
conditions.

Aside from scattered showers with the frontal passage...
conditions will turn cooler midweek. Temps on average will be
near to below normal. Guidance is forecasting a large high
pressure settling over the Northeast mid to late week...along
with mid level temps in the single digits below zero. This is
supportive of temps falling into the 30s...possibly well into
the 30s...and frost. With most of the forecast area active in
the growing season some headlines are possible.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Short Term...VFR. SHRA will be passing by AUG and HIE this
evening, perhaps RKD later. Gusty NW winds to 30 kt will be
possible Saturday, lightening Sat evening.

Long Term...Widespread VFR conditions expected. Surface wind
gusts near 25 to 30 kt for all terminals Mon.

&&

.MARINE...
Short Term...Below SCA conditions expected. A few gusts to 25
kt will be possible Sat afternoon in the bays/harbors, but
lighter gusts are expected further out on the coastal waters.

Long Term...Near SCA conditions are possible Mon behind a
secondary cold front. Gusts near 25 kt possible both 25 nm out
and nearshore.

&&

.FIRE WEATHER...
With only a few reports of a tenth of an inch of QPF this
morning in the mountains, wetting rains today are unlikely
outside of a brief downpour in evening showers. Saturday will
bring elevated to critical fire weather conditions as winds
increase in the morning 15 to 20 mph with some gusts to 35 mph
during the afternoon. At the same time, deep mixing with cool,
dry air aloft will promote low RH values around 20 to 25 percent
from southern and central NH through interior and central Maine.

A similar setup is in store Sunday, but winds may be lighter.
Additional dry and windy conditions continue into early next
week with little sign of wetting rains for the CWA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

UPDATE...Casey
NEAR/SHORT TERM...Cornwell
LONG TERM...Legro
FIRE WEATHER...Cornwell/Legro
Hazardous weather outlook, May 12, 3:32 PM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
332 PM EDT Fri May 12 2023

MEZ023>028-NHZ014-131945-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
332 PM EDT Fri May 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday warm temperatures and low humidity are expected. This
combined with northwesterly wind gusts up to 35 mph will lead to
elevated fire weather conditions.

A very similar set of weather conditions is expected again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012-018>022-033-NHZ001>013-015-131945-
Southern Oxford-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
332 PM EDT Fri May 12 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday warm temperatures and low humidity are expected. This
combined with northwesterly wind gusts up to 35 mph will lead to
elevated fire weather conditions.

A very similar set of weather conditions is expected again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-013-014-131945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-
332 PM EDT Fri May 12 2023

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-131945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
332 PM EDT Fri May 12 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.